Alert archive / New Mexico / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 197, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at Aug 14, 2008, 2:44 PM MDT for Harding County, San Miguel County, Union County, New Mexico. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 14, 2008, 2:44 PM MDT (20:44 UTC)
- Expired
- Aug 14, 2008, 3:45 PM MDT
- In force
- 61 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
Counties Harding County, NM, San Miguel County, NM, Union County, NM
The radar
The Cannon AFB radar (KFDX), 150 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 14, 1:47 PM MDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 8.7 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 237 J/kg
- Mixed-layer CIN
- -289 J/kg
- Mixed-layer LCL
- 1559 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 98 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 1:45 PM MDT, 59 minutes earlier.
Area forecast discussion, Aug 14, 1:45 PM MDT, 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 145 PM MDT THU AUG 14 2008 .UPDATE... SEVERE THUNDERSTORM WATCH COMING OUT SOON. WILL UPDATE ZFP SHORTLY TO INCLUDE THIS WATCH EFFECTIVE UNTIL 03Z FOR NORTHEAST NEW MEXICO. DPORTER && .PREV DISCUSSION...327 AM MDT THU AUG 14 2008... ACTIVE WEATHER PATTERN THROUGH THE WEEKEND IS THE MAIN FOCUS THIS FORECAST PACKAGE AS UPPER LEVEL LOW DIGS SOUTHWARD ACROSS COLORADO. CURRENTLY SOME ISOLATED SHOWERS AND THUNDERSTORMS ONGOING ACROSS PORTIONS OF THE EASTERN PLAINS. THESE STORMS WILL LIKELY CONTINUE THROUGHOUT THE MORNING AS THEY MOVE SOUTHEASTWARD INTO TEXAS. ALL EYES THEN FOCUS ON THIS AFTERNOON THROUGH SATURDAY. THIS AFTERNOON SHOULD BE FAIRLY SIMILAR TO YESTERDAY...HOWEVER...A COLD FRONT WILL ENTER THE NORTHEAST PLAINS THIS AFTERNOON TO HELP CONVECTION ALONG. MODELS SHOWING A FASTER FRONTAL PROGRESSION THAN YESTERDAY AND IS NOW COINCIDENT WITH DAYTIME HEATING...THUS HAVE INCREASED POPS ACROSS THE NORTHEAST IN AREAS THAT GENERALLY AGREE WITH SREF GUIDANCE. AHEAD OF THE FRONT...CAPE VALUES BETWEEN 1000-2000 J/KG AND DECENT SHEAR WILL ALLOW FOR A FEW STORMS TO BECOME STRONG OR SEVERE...WITH THE MAIN THREATS BEING LARGE HAIL AND DAMAGING WINDS...AND ONCE AGAIN THERE WILL ALSO BE POTENTIAL FOR HEAVY RAINFALL. CONVECTION ACROSS THE EAST WILL LIKELY SEND AN EAST WIND THROUGH THE MOUNTAIN GAPS TONIGHT...SO LOOK FOR AN EAST WIND IN ABQ AFTER MIDNIGHT. ON FRIDAY...MOISTURE BEHIND THE EAST WIND FROM ABQ WESTWARD WILL LIKELY MIX OUT...BUT PLENTY OF MOISTURE WILL REMAIN ACROSS THE EAST. CONVECTION WILL FIRE ALONG THE EAST SLOPES OF THE SANGRE DE CRISTO MOUNTAINS AND SPREAD SOUTHWARD DURING THE AFTERNOON AND EVENING. UPSLOPE FLOW WILL RESULT IN EXCELLENT DIRECTIONAL SHEAR COMBINED WITH SPEED SHEAR ON THE ORDER OF 20-25KT AND 1500-2000 J/KG OF CAPE...A FEW SEVERE THUNDERSTORMS APPEAR LIKELY DURING THE AFTERNOON AND EVENING. A STRONGER EAST WIND IS EXPECTED INTO THE ABQ METRO AREA FRIDAY EVENING...WITH GUSTS UPWARDS OF 35 MPH ARE POSSIBLE. THIS EAST WIND WILL SET THE STAGE FOR SATURDAY AFTERNOON...AS MOISTURE SURGES WESTWARD. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE HIGH TERRAIN...BOTH WEST AND CENTRAL AREAS. HAVE INCREASED POPS TO CHANCE ACROSS THE WEST AND LIKELY ACROSS MUCH OF THE EAST. HEAVY RAIN...AND SOME STRONG TO SEVERE THUNDERSTORMS APPEAR POSSIBLE ONCE AGAIN. PAST SATURDAY...RECYCLED MOISTURE WILL STILL ALLOW FOR ISOLATED TO SCATTERED THUNDERSTORMS...BUT OVERALL ACTIVITY WILL BE MUCH LESS. 34 .AVIATION... ISOLD SHOWERS AND TSTMS WILL CONTINUE OVER EASTERN PLAINS AND WEST OF THE CONTDVD UNTIL AROUND 13Z BEFORE DISSIPATING. SHOWERS AND STORMS WILL REDEVELOP AROUND MIDDAY TODAY OVER THE HIGHER TERRAIN OF SOUTHWEST AND CENTRAL NEW MEXICO...THEN DRIFT TO THE EAST AND SOUTHEAST. EXPECT LOCAL MVFR CIGS/VSBYS IN SHOWERS AND STORMS WITH OCCASIONAL MOUNTAIN OBSCURATIONS. POTENTIAL FOR ISOLD SEVERE THUNDERSTORMS FROM AROUND 19Z TO 03Z NORTHEAST AND EAST CENTRAL NEW MEXICO WITH LARGE HAIL AND DAMAGING WINDS. NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z. .FIRE WEATHER... AFTER ISOLATED CONVECTION THIS MORNING OVER THE EASTERN PLAINS AND WEST OF THE CONTINENTAL DIVIDE...SCATTERED SHOWERS AND STORMS PRODUCING WETTING RAIN WILL DRIFT OFF THE SOUTHWEST AND CENTRAL MTNS INTO THE LOWLANDS AND PLAINS THIS AFTERNOON AND EVENING. AN APPROACHING UPPER LEVEL LOW PRESSURE SYSTEM ALONG WITH A SURFACE FRONT WILL INCREASE RAIN CHANCES ALONG THE CENTRAL MTN CHAIN INTO THE PLAINS FRIDAY AS MOIST LOW LEVEL EASTERLY WINDS BREAK THROUGH AND BEGIN TO BLOW INTO THE RIO GRANDE VALLEY. WIDESPREAD SHOWERS AND STORMS ARE EXPECTED SATURDAY AS THE UPPER LOW DRAWS NEARER...AND LOW LEVEL EASTERLY WINDS PERSIST. EXPECT HIGHER HUMIDITIES WEST TO AT LEAST THE CONTINENTAL DIVIDE BY LATE FRIDAY OR SATURDAY. THE UPPER LOW WILL CROSS NEW MEXICO LATER IN THE WEEKEND...BUT WILL BE SLOW TO EXIT INTO THE CENTRAL PLAINS. THEREFORE CONVECTION AS WELL AS COOLER THAN NORMAL TEMPERATURES...ESPECIALLY OVER THE EAST...CAN BE EXPECTED THROUGH MONDAY OR EVEN TUESDAY OF NEXT WEEK. && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. && 46
Hazardous weather outlook, Aug 14, 6:00 AM MDT, 8 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 600 AM MDT THU AUG 14 2008 NMZ001>021-026-151200- CAPITAN/NORTHERN SACRAMENTO MOUNTAINS- CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS- CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY- FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY- HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY- LOWER RIO GRANDE VALLEY- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS- NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY- ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS- SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY- WEST CENTRAL MOUNTAINS- 600 AM MDT THU AUG 14 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS BETWEEN NOON AND 10 PM EAST OF A LINE FROM RATON TO CLOVIS WHERE HAIL UP TO THE SIZE OF QUARTERS AND WINDS NEAR 60 MPH ARE POSSIBLE. HEAVY RAIN MAY ALSO ACCOMPANY THE THUNDERSTORMS...WHICH MAY RESULT IN LOCALIZED AREAS OF FLASH FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY AFTERNOON AND EVENING FOR AREAS GENERALLY ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN. LARGE HAIL...DAMAGING WIND GUSTS AND HEAVY RAIN...WHICH MAY LEAD TO LOCALIZED AREAS OF FLASH FLOODING...ARE POSSIBLE. STRONG THUNDERSTORMS ARE POSSIBLE SATURDAY AFTERNOON AND EVENING ACROSS MUCH OF NORTHERN AND CENTRAL NEW MEXICO. WIDESPREAD SHOWERS AND THUNDERSTORMS MAY LEAD TO AREAS OF FLASH FLOODING. SMALL HAIL AND GUSTY WINDS WILL ALSO BE POSSIBLE. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND FRIDAY DURING THE AFTERNOON AND EVENING WITHIN THE SLIGHT RISK AREAS. SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER OR FLOODING TO THEIR LOCAL LAW ENFORCEMENT OR THE NATIONAL WEATHER SERVICE AT 1.888.386.7637. 34
In the hours before
Special weather statement, Aug 14, 1:21 PM MDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 121 PM MDT THU AUG 14 2008 NMZ026-141945- GUADALUPE MOUNTAINS OF CHAVES COUNTY- 121 PM MDT THU AUG 14 2008 ...STRONG THUNDERSTORMS MOVING OVER SOUTHWEST CHAVES COUNTY ... AT 118 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER CROSSING THE CENTRAL PORTION OF SOUTHWEST CHAVES COUNTY. MOVEMENT WAS EAST AND SOUTHEAST AT 10 MPH. THESE STORMS COULD PRODUCE MORE THAN 1 INCH OF RAIN IN LESS THAN AN HOUR. LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL SOUTHWESTERN CHAVES COUNTY AND DUNKEN. HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES. 44
Special weather statement, Aug 14, 1:30 PM MDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 130 PM MDT THU AUG 14 2008 NMZ005>007-142000- FAR NORTHEAST PLAINS-HARDING COUNTY-NORTHEAST HIGHLANDS- 130 PM MDT THU AUG 14 2008 ...STRONG THUNDERSTORM MOVING FROM SOUTHEAST COLFAX COUNTY INTO SOUTHEWEST UNION COUNTY... AT 130 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER 7 MILES NORTHWEST OF FARLEY. MOVEMENT WAS SOUTHEAST AT 8 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE GLADSTONE. HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES. THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER... PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION. 44
Local storm report, Aug 14, 2:12 PM MDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
212 PM MDT THU AUG 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0147 PM HAIL FARLEY 36.35N 104.04W
08/14/2008 E0.75 INCH COLFAX NM PUBLIC
&&
DPORTERThe office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 6:45 PM MDT | Severe Thunderstorm Warning | ABQ | De Baca, Guadalupe, Quay | 60 min |
| Aug 13, 8:51 PM MDT | Areal Flood Advisory | ABQ | Chaves, Roosevelt | 84 min |
| Aug 14, 1:39 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax, Harding, Union | 66 min |
| Aug 14, 2:07 PM MDT | Areal Flood Advisory | ABQ | Chaves | 113 min |
| Aug 14, 2:18 PM MDT | Areal Flood Advisory | ABQ | Catron, Socorro | 57 min |
| Aug 14, 3:04 PM MDT | Severe Thunderstorm Warning | ABQ | San Miguel | 56 min |
| Aug 14, 3:18 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 42 min |
| Aug 14, 4:05 PM MDT | Severe Thunderstorm Warning | ABQ | De Baca, Guadalupe, Quay, Roosevelt | 55 min |
| Aug 14, 4:27 PM MDT | Severe Thunderstorm Warning | ABQ | Harding, Quay, San Miguel | 63 min |
| Aug 14, 5:01 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves, Curry, De Baca, Quay, Roosevelt | 59 min |
| Aug 14, 5:59 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves, Curry, De Baca, Roosevelt | 61 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.